Virginia, 2004

Tornado and Hail in Virginia, June 11, 2004

June 11, 2004 · NWS AKQ · 11 events in 10 counties and zones

8 thunderstorm wind, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$2,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 11, 2:24 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 11, 2:24 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT FRI JUN 11 2004

.SYNOPSIS...
BKDR CDFNT CONTS PUSHING SSW TNGT AND WELL S THRU NC SAT. SFC HI
PRES FM SE CANADA BUILDS TO SRN NEW ENG CST BY SUN AFTN...THEN
OFFSHR SUN NGT. SFC FNTL BNDRY RETURNS NNE AS WRMFNT MON INTO ERY
TUE...FOLLOWED BY ANOTHER CDFNT CRSG RGN BY ERY WED. HI PRES BRINGS
DRY/SEASONABLE CONDS LT NEXT WK.

&&

.DISCUSSION...
BKDR CDFNT (ALIGNED FM ABT EZF TO CPK ATTM) SLIPPING GRDLY SSW...AND
EVENTUALLY SETTLES S AND SW OF FA BRDR LTR TNGT. LRG AREA OF RA ACRS
PA AND CNTRL MD HEADING SE...WHL CNVTN STARTING TO POP NR/JUST S OF
FNTL BNDRY IN WRMR AMS ACRS CNTRL-SRN WV/XTRM SW VA. AMS OVR SCNTRL
VA AND INTR NE NC WAITING FOR TRIGGER TO KICKOFF CNVTN...AND WL HV
TO WATCH FOR CONDS TO CHG QUIKLY ERY THIS EVE. AT ANY RATE...XPCTG
WDSPD CVRG OF SHRAS/TSRAS NR/S OF FNTL BNDRY THIS EVE...PTNTLLY W/
VRY HVY RA/GSTY WNDS...N OF BNDRY...ESP NR BAY AND ON
DELMARVA...RA/DZ.

MID LVL SYS CAUSING WET WX TNGT...PUSHES OFFSHR ERY SAT. HOW MUCH
CLRG FM THE N OCCURS STILL UNCERTAIN...GENLY MADE ONLY MINOR
ADJSTMNTS TO PREV FCST SKY CVR SAT...WHICH PROMOTES CLRG CONDS MOST
AREAS DURG AFTN HRS. HWVR...HV BEEN BURNED RECENTLY FOLLOWING CLRG
TRENDS OF MDLS...AND CONDS ENDING UP CLDY/COOLER THAN XPCTD. TEMPS
ONLY IN UPR 60S TO LWR/MID 70S.

CONCERN OVR MARITIME CLDNS...AS LLVL FLO TURNS ESE SAT NGT INTO
SUN...LVG PCLDY MOST AREAS FOR NOW. SUN MAY TURN OUT MSTLY CLDY AS
LLVL FLO RMNS FM SE. NEXT CHC FOR PCPN MON THRU TUE AS COMBO
PASSAGES OF WRMFNT/CDFNT OCCURS...B4 SUFFICIENT DRYING WED THRU LT
NEXT WK.

&&

.MARINE...
SCAS FOR INCRSG SEAS FENWICK ISL TO CAPE CHARLES TNGT.

&&

.AVIATION...
SBY CONTS W/ LIFR/IFR CONDS THRU THE NGT...ELSW GENLY MVFR (IFR PSBL
W/ CNVTN).

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   53  71  48  72 /  90  10  10  10
OXB   56  66  52  69 /  90  10  10  10
WAL   58  71  54  71 /  90  10  10  10
FVX   64  74  57  77 /  90  20  10  10
RIC   61  74  57  76 /  90  20  10  10
PTB   62  75  55  78 /  90  20  10  10
AKQ   62  74  53  77 /  90  20  10  10
PHF   63  71  57  74 /  90  20  10  10
ORF   67  70  60  72 /  90  20  10  10
ECG   68  73  58  76 /  90  20  10  10
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO CAPE CHARLES LGT.
NC...NONE.
&&

25/32
Hazardous weather outlook, Jun 11, 4:30 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 11 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-120900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN SEVERE THREAT WILL BE FROM DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 11, 4:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
527 PM EDT FRI JUN 11 2004

VAZ061-068-069-112200-
AMELIA VA-CUMBERLAND VA-POWHATAN VA-
527 PM EDT FRI JUN 11 2004

...STRONG THUNDERSTORM MOVING THROUGH CUMBERLAND COUNTY...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CUMBERLAND...MOVING SOUTHEAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GRAYS SIDING...AND...OAK FOREST AT
535 PM EDT...SUNNYSIDE...AND...CLINTON AT 540 PM EDT...TOBACCOVILLE
AT 545 PM EDT...BALLSVILLE AT 550 PM EDT...LODORE...AND...MORVEN AT
555 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS. WIND GUSTS TO 40 MPH ARE POSSIBLE.

REILLY

The radar

The Norfolk radar (KAKQ), 120 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
June 11, 5:00 PM EST
Where
Cumberland County, 5 mi S of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.420, -78.250

Trees down along Route 600.

Thunderstorm Wind, Prince Edward

When
June 11, 5:15 PM EST
Where
Prince Edward County, Rice
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -78.300

Trees down along Route 307.

Thunderstorm Wind, Nottoway

When
June 11, 5:25 PM EST to 5:30 PM EST
Where
Nottoway County, Burkeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.183, -78.200

Trees down.

Hail, Chesterfield

When
June 11, 5:35 PM EST
Where
Chesterfield County, 5 mi E of Midlothian
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -77.567

Thunderstorm Wind, Nottoway

When
June 11, 5:40 PM EST
Where
Nottoway County, Blackstone
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.083, -78.000

Trees down and 63 mph winds at Blackstone Fire House.

Tornado, Brunswick

When
June 11, 6:16 PM EST to 6:18 PM EST
Where
Brunswick County, Rawlings
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$10,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
36.950, -77.767

F0 tornado damaged a roof of a house, about 100 acres of tobacco, several sheds, cars, and a greenhouse. Also, trees were downed.

Thunderstorm Wind, Greensville

When
June 11, 6:55 PM EST
Where
Greensville County, 3 mi NE of Kingsberry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -77.517

Trees down on Otterdam Road.

Thunderstorm Wind, Southampton

When
June 11, 7:22 PM EST
Where
Southampton County, Capron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -77.200

Trees down on Barhams Hill Road.

Thunderstorm Wind, Lunenburg

When
June 11, 7:50 PM EST
Where
Lunenburg County, 4 mi NE of Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -78.183

Trees down across Road 664/Midas Creek Road.

Thunderstorm Wind, Mecklenburg

When
June 11, 7:50 PM EST
Where
Mecklenburg County, South Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -78.133

Trees down.

Hail, Emporia

When
June 11, 8:10 PM EST
Where
Emporia County, Emporia
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.683, -77.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412062, 5412063, 5412065, 5412064, 5412068, 5412139, 5412066, 5412067, 5412069, 5412137, 5412138.